Generic version of drug linked to Michael Jackson recalled
Two tainted lots of a generic version of a drug reportedly taken by Michael Jackson have been recalled by the drug maker.
However, no link has been established between the drug -- a powerful sedative and anesthetic called propofol -- and the singer's death.
"I have no way of knowing anything related to this specific product -- if it might have played a role or not played a role," said Dr. Arjun Srinivasan, the chief investigator on the recall for the Centers for Disease Control and Prevention.
The agency is not involved in the investigation into Jackson's death, he said.
The CDC issued a health advisory Monday, saying two lots of a generic version of the drug had tested positive for endotoxin, a contaminant. The drug maker, Teva Pharmaceuticals, voluntarily recalled the lots.
Srinivasan said the agency received 40 reports of patients around the country developing high fevers and muscle aches after being injected with the drug.
"All of the cases had high fevers, some muscle aches, headaches, but no issues with heart problems that we were told of," he said.
Jackson died June 25 of cardiac arrest. The exact cause of death is pending toxicology results.
All of the people who had taken propofol recovered; only one was hospitalized and that patient was quickly discharged, he said.
But, he added, "at high doses, endotoxin can absolutely cause lowered blood pressure and much more serious reactions."
"It can cause decreases in blood pressure, which could precipitate problems with your heart."
The manufacturer, Teva Pharmaceuticals, is working with the Food and Drug Administration to determine how the contamination occurred and is voluntarily recalling the affected lots, he said.
A spokeswoman for Teva said about 57,000 vials were included in the recall of the drug, and said the company had been contacted by the Drug Enforcement Administration.
"I can say the DEA did contact us about a specific lot number, and that lot number is not from the two we are recalling," said spokeswoman Denise Bradley.
She would not say whether the contact was related to the Jackson investigation.
A DEA spokesman did not immediately return a call seeking comment.
The Associated Press and the Los Angeles Times, citing unidentified sources, have reported that police found the drug Diprivan, a brand-name version of propofol, among Jackson's medicines.
A source involved with the probe into Jackson's death told CNN that investigators found numerous bottles of prescription drugs in his $100,000-a-month rented mansion in Holmby Hills, California.
ProPublica, an online news organization, first reported a possible link between Jackson's death and the drug recall on Tuesday.
But an FDA spokeswoman denied there could have been a link.
"This is fever, chills," said Karen Riley. "Does that sound like heart failure?"
She said at least three companies make the generic version of the drug and only one of them -- AstraZeneca -- makes Diprivan, the brand-name version.
"We don't know what was at Michael Jackson's house, but I'm guessing it was Diprivan because that's what the reporting has been," Riley said. "This [the propofol recall] was endotoxin in the drug. It would not cause heart failure. ... It's unrelated."
Authorities have said the cause of Jackson's heart failure will not be determined officially until toxicology tests are complete.
July 14, 2009
Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.